Ohio, 2007

Damaging Winds in Ohio, May 15, 2007

May 15, 2007 · NWS CLE · 6 events in 3 counties and zones

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours of the 15th. A low pressure system was located over the central Great Lakes, and the cold front stretched into the plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours of the 15th. A low pressure system was located over the central Great Lakes, and the cold front stretched into the plains states. The cold front passed through the area during the early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 2:12 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, May 15, 2:12 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA
TONIGHT. A LINGERING TROUGH WILL EXTEND BACK THROUGH THE GREAT
LAKES FOR A COUPLE OF DAYS WHILE HIGH PRESSURE WILL WORK IN FROM
THE WEST LATE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
EARLIER SOUNDING (ILN) WAS ESSENTIALLY CAPPED BUT 18Z SOUNDING
GETTING MUCH MORE UNSTABLE AND ADDING CAPE. SVR WX WATCHES JUST TO
THE WEST AT THIS TIME. RUC INDICATES BEST INSTABILITY WILL SHIFT
NE ACROSS SE LWR MI LATE AFTERNOON AND PERHAPS (MAYBE?) THE
STRONGEST CONVECTION ACROSS MID MS VALLEY MAY TRY TO SHIFT
SOUTHEAST TOWARD THE OHIO VALLEY. NONETHELESS...SOME CONVECTION
WILL FILL IN ALONG THE FRONT AND FRONT APPEARS ON TRACK WITH
PREVIOUS FORECASTS... PERHAPS AN HOUR OR TWO QUICKER. WITH DRIER
AIR ALOFT THE BIGGER STORMS WILL BE PRIMED FOR POTENTIAL
DOWNBURSTS. WILL MENTION PSBL SEVERE IN WESTERN AND CENTRAL
COUNTIES THIS EVENING. WIND ALOFT IS NOT PARTICULARLY STRONG AND
WITH RELATIVELY DRY ATMOSPHERE AND WEAK/MODERATE DYNAMICS STORMS
WEAKENED AFTER SUNSET YESTERDAY AND WILL LIKELY DO THE SAME
TONIGHT.

MODELS CONTINUE TO SHOW NICE ENTRANCE REGION TO JET ALOFT INTO THE
DAY WEDNESDAY WITH SLOW PRESS OF COOLER AIR WHICH TYPICALLY
RESULTS IN SHOWERS BEHIND THE FRONT AND MODELS HAVE BEEN SHOWING
THIS FOR DAYS SO WILL NOT TRY TO TIME SHOWERS/STORMS OVERNIGHT
EXCEPT FOR THE ONSET ACROSS FAR EAST. HIGHER GROUND OVER NE OH/NW
PA WILL LIKELY CAUSE SHOWERS TO HANG ON THROUGH AT LEAST WED
MORN. SOME BREAKS IN THE CLOUDS NW OHIO DURING THE AFTRN BUT IT
MAY TAKE UNTIL LATE IN THE DAY TO REALLY START TO DRY UP AND EAT
AWAY AT CLOUD SHIELD.

MODEL GUIDANCE TEMPS SIMILAR AND REASONABLE. WHERE CLOUDS AND
SHOWERS HANG ON (NE OH/NW PA) WEDNESDAY TEMPS MAY ACTUALLY DROP
SOME BFR THEY STABILIZE OR RECOVER A FEW DEGREES LATE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
NEXT SHORT WAVE PROGGED TO DROP QUICKLY ACROSS CENTRAL GREAT LAKES
TOWARD OH VALLEY WED NGT INTO THURSDAY. GFS SEEMS OVER
ENTHUSIASTIC WITH QPF ALTHOUGH CERTAINLY THINK THERE WILL BE SCT
SHOWERS. CENTER OF SHORT WAVE DROPS WEST AND SOUTH OF FCST AREA ON
THE WAY TOWARD CUTTING OFF. BEST UVV MAY MISS THE FCST AREA BUT
CANNOT RULE OUT A SHOWER OR TWO BUT ACTIVITY WILL LIKELY NOT GET
OUT OF HAND. LAKESHORE MAY BE PROTECTED AS COOLER AND MORE STABLE
AIR COMES OFF THE LAKE.

MIN TEMPS TRICKY WED NGT DEPENING ON AMOUNT OF CLOUDS. IF SKIES
WERE TO CLEAR AND WINDS DIMINISH THEN FROST BECOMES A POSSIBILITY.
WILL NOT MENTION IT FOR NOW AND TAKE A CLOSER LOOK WITH WED FCSTS.
ALSO WILL HAVE TO WATCH FOR FROST THURSDAY NIGHT ESPECIALLY
TYPICAL COLDER OUTLYING AREAS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE HIGH BUILDS IN FRIDAY AND ALTHOUGH UPPER LOW WILL BE JUST
SOUTH OF THE AREA I THINK WE WILL SEE MORE THAN ENOUGH DRYING AND
INCREASING STABILITY THAT ALL WE WILL HAVE TO DEAL WITH WILL BE
SOME FAIR WEATHER CUMULUS.

BACKDOOR TYPE FRONT STILL PROGGED TO DROP SOUTH ACROSS GREAT LAKES
SAT NGT INTO SUNDAY. NO SIGN THAT IT WILL BE MUCH OF A FRONT
ALTHOUGH TROUGH ALOFT REMAINS OVER THE NORTHEAST WHICH SHOULD ENABLE
ONE LAST PUSH OF CANADIAN HIGH PRESSURE SOUTHWARD FOR SUNDAY. IMPACT
WILL PROB BE MINIMAL AS THERE WILL BE LITTLE LOW LEVEL MOISTURE AND
WEAK AND SHALLOW CAA. IF SHORT WAVE ALOFT IS STRONGER OR IF
SHOWERS/STORMS DEVELOP OVER THE NW GRTLKS AND PROPOGATE SEWARD THEN
PERHAPS WE CAN GET SOME SHOWERS. WILL KEEP FCST DRY AND ADD A FEW
MORE CLOUDS SAT NGT INTO SUN. TEMPS MAY DROP A CATEGORY OR TWO
SUNDAY ESPECIALLY NEAR THE LAKE ERIE LAKESHORE. RETURN FLOW DEVELOPS
MONDAY AND APPEARS AS THOUGH IT WILL GO INTO MID WEEK NEXT WEEK
AHEAD OF DEEPENING BUT PROGRESSIVE TROUGH OVER PLAINS STATES. SHOULD
WARM UP STEADILY MON/TUE/WED (ESPECIALLY TUE AND WED) AND WILL FCST
TEMPS ABV SEASONAL NORMS AND GUIDANCE BY TUESDAY AS BOTH ECMWF AND
GFS SHOW STRONG WARM ADVECTION THROUGH THE PERIOD. RECENT WARM UPS
HAVE GOTTEN MAX TEMPS TO AROUND 80 OR IN THE 80S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHUD BE MNLY FEW TO SCT CU DVLP DURG AFTN WITH SCT TO LCLY BKN CI
ABV. A FEW WDLY SCT TSRA MAY DVLP IN NW OH THIS AFTN BUT REST OF
AREA SHUD BE DRY AS AMS RMNS CAPPED.  A MORE WIDESPREAD BAND OF
CONVECTION WL PROGRESS ESE ACRS AREA THIS EVE AND TNGT AS CDFNT OVR
MI MOVS SE THRU THE REGION. SOME OF THE TSRA CUD BE STG TO LOCALLY
SVR WITH PSBL WINDS GUSTING ARND 50KT AND HAIL OF 3/4 INCH BUT THESE
WL BE FEW AND FAR BTWN SO WONT BE MENTIONING THIS IN TAFS BUT
RATHER JUST GENERIC TSRA. WL TRY AND TIME A FEW HR WINDOW OF BEST
TSRA CHC WITH THE CDFNT AND USE VCTS BEFORE THIS.

OUTSIDE OF TSRA SHUD SEE VFR CONDS PERSIST TIL LATE TNGT WHEN MOIST
AMS SHUD SUPPORT LOW CLDS AND REDUCED VSBYS AS COLDER AIR MIXES IN
TO CONDENSE MSTR AND KP AMS SATURATED. CONDS WL SLOLY IMPV ON WED AS
SOMEWHAT DRIER AIR MIXES FM THE NW.

CONTD DRYING WED NITE THRU THU WITH HI PRES MOVG OVR THE REGION SO
SHUD HV VFR PREVAIL THRU SATURDAY.

&&

.MARINE...
COLD FRONT APPROACHING LAKE ERIE WITH THUNDERSTORMS IN ADVANCE OF
THE FRONT.  SMALL CRAFT ADVISORY WAVE CRITERIA STILL BEING MET ON
THE EAST HALF BUT WILL TRANSITION INTO A WIND CRITERIA ADVISORY.  SO
WILL LEAVE UP ADVISORY UNTIL 4 AM AND HOIST IT UP FOR THE WEST THIS
PACKAGE.  EVENING CAN DROP ADVISORY IF THEY SEE FIT.  WILL LIKELY
NEED TO RE HOIST THE ADVISORY AGAIN FOR WEDNESDAY AS WINDS PICK UP
WITH STRONGER GRADIENT IN ADVANCE OF HIGH PRESSURE BUILDING SOUTH.

GENERALLY FAIR WEATHER OVER THE LAKE THROUGH SATURDAY WHEN NEXT COLD
FRONT APPROACHES.  WINDS SHOULD DIMINISH AS WELL TO LIGHT AND
VARIABLE ALONG WITH WAVES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR LEZ147>149.

&&

SYNOPSIS...OUDEMAN/THOMPSON
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...ADAMS
MARINE...LOMBARDY
Hazardous weather outlook, May 15, 4:29 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
529 AM EDT TUE MAY 15 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-161100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
529 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ALONG A COLD FRONT LATE THIS AFTERNOON AND TONIGHT
MAY BE STRONG TO SEVERE. DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

OUDEMAN

In the hours before

Special weather statement, May 15, 5:50 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EDT TUE MAY 15 2007

OHZ003-006>008-017-018-160100-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN
650 PM EDT TUE MAY 15 2007

THUNDERSTORMS WILL MOVE ACROSS NORTHWEST OHIO THIS EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...HAIL...AND
STRONG WIND GUSTS OVER 50MPH.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
May 15, 6:04 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.650, -83.550

Numerous trees were reported down.

Thunderstorm Wind, Lucas

When
May 15, 6:27 PM EST
Where
Lucas County, 1.03 mi W of Vulcan
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.650, -83.640

Several trees were reported down.

Thunderstorm Wind, Wood

When
May 15, 6:30 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
41.370, -83.670

Three utility poles and wires were reported down.

Thunderstorm Wind, Ottawa

When
May 15, 6:41 PM EST to 6:43 PM EST
Where
Ottawa County, Graytown
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
41.550, -83.270

Numerous trees, utility poles, and wires were reported down across the western part of the county. In Graytown, a portion of a barn was blown down.

Thunderstorm Wind, Lucas

When
May 15, 6:45 PM EST
Where
Lucas County, 1.5 mi SE of South Shr Park
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.665, -83.400

Many trees were reported down in Jerusalem Township.

Thunderstorm Wind, Ottawa

When
May 15, 7:25 PM EST
Where
Ottawa County, Put in Bay
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.650, -82.820

A peak wind of 51 knots was measured at the lighthouse located on South Bass Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31795, 31792, 31793, 31798, 31794, 31800.